Link Between Oral Contaceptive Pill and Vaginal Thrush

As a woman on the oral contraceptive pill, you would have undoubtedly heard about some of the talk surrounding the link between the pill and vaginal candidiasis (thrush). Some authorities say its unfounded while others may say that there is some association although it is minor and should be considered negligible. But if you are suffering with persistent thrush then you will in all likelihood want to do whatever you can to win the battle against the yeast. So should you stop your oral contraceptive pill till the thrush subsides?

There is no definitive answer as yet. From the evidence that does exist, it seems that this is not necessary. In fact some types of hormone pills may actually help reduce the risk of thrush. However, we are all well aware that new data is constantly emerging and what the answer will be tomorrow may be significantly different from what it is today. For now though it seems like you can rest assured that taking your pill is not drastically tipping the scales in the favor of the pesky yeast.

It is known taking high-estrogen birth control pills or estrogen HRT may be a risk factor for thrush. A combined estrogen-progesterone contraceptive pill may also hold some risk while a progestogen-only injection can reduce the risk of developing thrust. It does appear to be confusing but the question should be just how much of a risk is it.?

Did you know that your risk of vaginal thrush also increases with taking antibiotics, if you have uncontrolled diabetes, a weakened immune system and even sexual activity is a risk factor although thrush is not a STD. More often than not the media hype around an issue does not clarify the details and similar links with other factors. The focus is shifted entirely on one point – in this case that there is an association between birth control pills/HRT and thrush.

Speak To A Professional In Person

It is always advisable to speak to a medical professional before making the decision to stop your oral contraceptives on account of vaginal thrush. Your gynecologist will be in the best position to advise you accordingly. While online information can be helpful if it is from reputable sources, there is also a lot of myths and misconceptions circulated under the guise of being factual. If you have made the decision to stop the oral contraceptives on account of vaginal thrush, then you should look at other contraceptive options. There is no need to abandon contraception altogether.

Focus On Known Preventative Measures

It is important not to fixate on one issue like the possible oral contraceptive link to vaginal thrush and forget other aspects of the condition. Apart from medication, there is a lot that you can do to minimize the chance of recurrence. There is a lot that you can do in terms of lifestyle changes. This includes:

  • Avoiding hot tubs.
  • Using loose clothing and cotton underwear.
  • Removing wet clothing immediately after swimming.
  • Staying away from vaginal douches.

More Related Topics